Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS Paducah, KY

June 11, 2011Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 11, 2011, 3:16 PM CDT for Ripley County, Missouri. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 3:16 PM CDT (20:16 UTC)
Expired
Jun 11, 2011, 3:45 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:35 PM CDTTSTM WND DMGDoniphan, MONUMEROUS TREES DOWN IN TOWN.
Jun 11, 3:35 PM CDTTSTM WND GST 63Doniphan, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS53 KPAH 112016
SVRPAH
MOC181-112045-
/O.NEW.KPAH.SV.W.0243.110611T2016Z-110611T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 345 PM CDT.

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DONIPHAN..AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DONIPHAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3668 9064 3650 9084 3671 9106 3681 9095
TIME...MOT...LOC 2016Z 307DEG 22KT 3668 9088
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
536 
WWUS53 KPAH 112034
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT SAT JUN 11 2011

MOC181-112045-
/O.CON.KPAH.SV.W.0243.000000T0000Z-110611T2045Z/
RIPLEY MO-
334 PM CDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL RIPLEY COUNTY IN SOUTHEAST MISSOURI...

AT 329 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR DONIPHAN...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

LAT...LON 3664 9098 3677 9085 3668 9064 3650 9084
TIME...MOT...LOC 2034Z 307DEG 22KT 3661 9077
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:27 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 12:27 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT SAT JUN 11 2011

.UPDATE...
UPDATED TO BOTH PUBLIC AND AVIATION DISCUSSIONS.

&&

.DISCUSSION...
AN AREA OF THUNDERSTORMS MOVED THROUGH PARTS OF SOUTHERN
ILLINOIS/SOUTHWEST INDIANA EARLY THIS MORNING...ALONG WITH A FEW
ADDITIONAL CELLS TRAILING IN FAR SOUTHEAST MISSOURI. THIS ACTIVITY
MOVED TO THE SOUTH AND EAST...GENERATING NEW CELLS IN FAR SOUTHERN
ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WEST KY. THESE
STORMS SET OUT AN OUTFLOW BOUNDARY THAT MOVED SOUTH INTO SOUTHERN
KENTUCKY. THIS BOUNDARY ALLOWED MORE STORMS TO FIRE FROM EXTREME
SOUTHEAST MISSOURI INTO SOUTHERN KENTUCKY. MEANWHILE NOT MUCH IS
LEFT FROM OUR MORNING CONVECTION...ASIDE FROM SOME LINGERING
SHOWERS IN THE NORTHERN PENNYRILE.

NOW...THE COLD FRONT TO THE WEST HAS MOVED SLOWLY EAST OVER THE
PAST SEVERAL HOURS...AND APPEARS TO BE KNOCKING ON OUR WESTERN
DOORSTEP AND POSSIBLY ALREADY IMPACTING THE OZARKS. STILL FEEL
THAT CONVECTION WILL EVENTUALLY DEVELOP ALONG THE FRONT AS IT
MOVES FURTHER AND FURTHER SOUTHEAST INTO OUR AREA. LATEST
SATELLITE LOOKS FAIRLY PROMISING...WITH SOME CU/TCU DEVELOPMENT IN
THE OZARKS. ALREADY A SHOWER POPPING UP IN CARTER COUNTY MO. FURTHER
NORTH...IT MAY TAKE A WHILE TO RECOVER FROM THE MORNING
CONVECTION...BUT OVER THE LAST FEW HOURS...IT HAS BEEN RECOVERING
FAIRLY NICELY.

LATEST FROM SPC INDICATES WE ARE IN THE CLEAR AS FAR AS SEVERE
WEATHER...BUT BELIEVE THE STRONGEST STORMS COULD STILL PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY IN SEMO/KY WHERE THE
AIR IS VIRTUALLY UNTOUCHED THUS FAR. HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE ALSO LIKELY. AGAIN FARTHER NORTH...THE QUESTION WILL
BE HOW UNSTABLE IT BECOMES BEFORE THE FRONT MOVES THROUGH. GIVEN
THIS...WE HAVE THE LOWEST CHANCES IN THE FAR NORTHWEST COUNTIES
THIS AFTERNOON...WITH SCATTERED TYPE POPS ACROSS THE REST OF THE
AREA.

DISCUSSION... (ISSUED 345 CDT AM SAT JUN 11 2011)
LOTS OF FORECAST CHALLENGES THIS PACKAGE. FIRSTLY WITH ONGOING
SMALL CLUSTER OF STORMS MOVING ALONG I 64 WHICH CONTINUE TO SHOW
STLT CLOUD TOP COOLING AND INCREASED LIGHTNING STRIKES. WILL
LIKELY NEED PRE FIRST PERIOD HIGH STORM CHCS WITH THAT CLUSTER.

THEN...SREF/GFS/ECMWF ALL SHOW A BIT OF A LULL AHEAD OF COLD FRONT
NOW IS STILL LOCATED WELL UP NW OF STL AREA. THIS LULL COULD RESULT
IN SUBSTANTIAL HEATING INTO THE 90S....ESP OVER THE SRN HALF OF THE
FORECAST AREA /ALONG AND SOUTH OF THE OH RIVER/ DURING THE MORNING
INTO THE MIDDAY AND EARLY AFTERNOON. THIS SHOULD DESTABILIZE THE AIR
RIGHT AHEAD OF THE FRONT WITH POSSIBLE CAPE VALUES SHOOTING UP
TOWARD 3000 J/KG. NOT MUCH 0 TO 6 KM BULK SHEAR OR STRONG WINDS
ALOFT WITH THE SYSTEM...BUT THE COMBINATION OF THE FRONT AND
INSTABILITY SHOULD RESULT IN AT LEAST SCT TO NUMEROUS PULSE CLUSTERS
OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE AFTERNOON OVER
MUCH OF THE FORECAST AREA...ESP SRN 2/3 OF AREA.

SOME GOOD NEWS FOR WEEKEND OUTDOOR GOERS IS THAT ONCE THE FRONT
CLEARS THE REGION SAT EVENING...NOTICEABLY COOLER AND DRIER AIR
SHOULD MAKE AT LEAST A BRIEF APPEARANCE SAT NIGHT AND SUNDAY. SOME
AREAS IN SW IN MAY STRUGGLE TO REACH THE LOWER 80S SUN/MON.

MEDIUM RANGE FORECAST CONFIDENCE IS NOT VERY HIGH AT THIS TIME. MOST
MODELS SUGGEST WARM ADVECTION MCS DEVELOPING ON THE WEST SIDE OF THE
SFC HIGH LATER SUNDAY NIGHT INTO MON MORNING...MAINLY OVER SRN IL
AND PORTIONS OF SE MO. THESE WARM AIR ADVECTION NIGHT TIME EVENTS
ARE DIFFICULT TO PREDICT.

HOWEVER...AFTER WHAT COULD BE BREAK IN POPS MONDAY AFTERNOON AND
EVENING...CONFIDENCE IS INCREASING SOMEWHAT THAT A SFC WARM FRONT
AND WLY LOW LVL JET WILL SET UP MONDAY NIGHT...GIVING MORE OF A
FOCUS FOR MCS TYPE DEVELOPMENT TO HEAD DOWN THE MS RIVER VALLEY AND
INTO SE IL/SW IN/NW KY LATER MONDAY NIGHT. THIS COULD HAVE SOME
SEVERE POTENTIAL WITH IT AS WELL. IF THIS DEVELOPS...IT COULD LAST
INTO THE MORNING HOURS TUE BEFORE EXITING TO THE EAST TUE AFTERNOON.

MADEL LITTLE CHANGES TO THE EXTENDED BEYOND TUE...BUT LOOKS AS THO
IT COULD REMAIN A BIT UNSETTLED AS DANGEROUS NW FLOW ALOFT
CONTINUES AS HIGH PRESSURE SETTLES INTO THE SRN PLAINS.

&&

.AVIATION...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. WINDS ARE
A LITTLE CHAOTIC DUE TO OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
...BUT THE WIND SHOULD SETTLE BACK TO MORE OF A
SOUTHEASTERLY/SOUTHERLY COMPONENT. EXPECT SHRA/TSRA DEVELOPMENT
AHEAD OF THE FRONT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH ON
THE COVERAGE AND EXTENT OF THE CONVECTION TO INCLUDE A TEMPO
GROUP ATTM...SO OPTED TO KEEP THE VCTS WORDING FOR NOW. AFTER SFC
FRONT MOVES THROUGH LATE THIS AFTERNOON...VFR CONDITION SHOULD
RETURN...WITH LIGHT NLY WINDS OVERNIGHT...BECOMING NORTHEASTERLY
BY SUNDAY MORNING. SOME MVFR FOG IS POSSIBLE LATE TONIGHT/EARLY
SUNDAY MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 11, 4:42 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT SAT JUN 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS TODAY...MAINLY ALONG AND AHEAD OF A SOUTHEASTWARD
MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND HAIL WILL BE
THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE
TIME AND LOCATION OF THE HIGHEST SEVERE POTENTIAL WILL BE EARLY
TODAY ALONG AND NORTH OF THE I 64 CORRIDOR...THEN ALONG AND SOUTH
OF THE OHIO RIVER FROM MIDDAY THROUGH THE AFTERNOON HOURS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP ALONG THE
MISSISSIPPI RIVER IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
LATER SUNDAY NIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL
LIKELY BE HAIL BETWEEN DIME TO QUARTER SIZE...BUT THERE MAY ALSO
BE SOME DAMAGING WIND GUSTS.

PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM
CLUSTERS...MAY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE
OUTLOOK AREA FROM MONDAY THROUGH THURSDAY. RIGHT NOW...THE
HIGHEST CHANCE OF THIS LOOKS TO BE MONDAY NIGHT ALONG AND NORTH OF
A WARM FRONT THAT SHOULD LIFT ACROSS THE THE QUAD STATE. DAMAGING
WIND AND LARGE HAIL WOULD BE THE LIKELY HAZARDS ASSOCIATED WITH
THESE SYSTEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND THEN OFF AN ON INTO
NEXT WEEK. PLEASE STAY INFORMED TO THE LATEST FORECAST...AS THE TIMING
OF ANY SEVERE STORM CLUSTERS MAY CHANGE IN FUTURE FORECASTS.

In the hours before

Special weather statement, Jun 11, 2:44 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SAT JUN 11 2011

MOZ107-108-112045-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
244 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL...VERY
FREQUENT LIGHTNING...AND POSSIBLY GUSTY WINDS OF 40 TO 50 MPH AND
SMALL HAIL WILL CONTINUE TO IMPACT SOUTHWEST CARTER COUNTY AS WELL
AS NORTHWEST RIPLEY COUNTY...INCLUDING THE TOWNS OF FREMONT AND HANDY.
THE STORM CONTINUE TO MOVE SOUTHEAST FURTHER INTO NORTHWESTERN
RIPLEY COUNTY OVER THE NEXT HALF HOUR. RAINFALL RATES OF CLOSE TO AN
INCH WITHIN A 30 MINUTE TIME FRAME ARE LIKELY WITH THIS CLUSTER OF
STORMS. THUS...THOSE TRAVELING SHOULD BE PREPARED FOR RAPIDLY
REDUCE VISIBILITY AND PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:07 PM CDTSevere Thunderstorm WarningPAHCarter23 min
Jun 11, 2:08 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry37 min
Jun 11, 2:12 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.